Thunderstorm Wind, Knox
- When
- July 2, 6:55 PM CST
- Where
- Knox County, 2.7 mi NW of Knox City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -99.850
A line of storms formed on the 2nd along a boundary in the Texas panhandle, then crossed through western north Texas that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed on the 2nd along a boundary in the Texas panhandle, then crossed through western north Texas that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 5:27 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 627 PM CDT SAT JUL 2 2016 .AVIATION... 03/00Z TAF discussion. Primarily VFR conditions expected although at least MVFR restrictions expected in and near thunderstorms. Storms will approach and effect southwest Oklahoma and western north Texas terminals first couple hours of forecast with strong wind gusts possible. More organized activity possible first six hours or so across northern Oklahoma terminals as storms become organized near the Oklahoma and Kansas border. Frontal boundary will move south into Oklahoma behind northern storm clusters toward and after 06-08Z with storm focus tomorrow across central Oklahoma terminals. && .PREV DISCUSSION... /issued 246 PM CDT SAT JUL 2 2016/ DISCUSSION... The primary challenge of the day is determining strong to severe storm and heavy rainfall potential tonight through Sunday night. Developing dangerous heat over the next several days is another concern. Rest of this afternoon and evening (before midnight), will monitor for strong to severe thunderstorm potential, primarily northwest of a Hollis to Ponca City line. As of 245 PM, a few storms were forming near Boise City, Oklahoma in the far western Oklahoma Panhandle as well as from Clarendon, Texas to just east of Lubbock. These storms are expected to grow as they move east and northeast over the next few hours. Due to sufficient shear (0-6 km bulk shear of 20-35 kt) and instability MLCAPE (1500-3000 J/kg), some of these storms may be severe and become mainly multicellular. DCAPE values 900-1500 J/kg and a deeply mixed airmass support damaging wind gusts up to 70 mph as the main hazard. Hail potential remains lower due to weak mid level lapse rates around 6 C/km. The latest SPC Day 1 Outlook handles this week. The stronger forcing and greatest concentration of storms are expected to be over far northwestern Oklahoma after 7 pm this evening where retraining of storms could occur. Kept the greatest storm chances in far northwestern Oklahoma now through midnight tonight. After midnight tonight, a large complex of storms may affect parts of the area, mainly in northern Oklahoma or Kansas, bringing perhaps a few severe storms to these areas. The heavy rainfall and flash flooding potential will increase as well as precipitable water values are forecast to approach 2 inches, not too far from climatological maximum values this time of year. Did not issue a Flash Flood Watch as not sure exactly where the heaviest rain will occur and knowing that Flash Flood Guidance is rather high. Kept the highest rain chances near the Oklahoma and Kansas state line. Cannot rule out storms as far south as the I-40 corridor, but stronger capping should limit storm formation there. Sunday morning, lingering showers and storms with heavy rainfall may linger mainly over north central Oklahoma. Otherwise, warm and muggy conditions are expected. Sunday afternoon and evening, additional strong to severe storms may form across the area, though the exact location and timing remains uncertain. Storms late tonight into early Sunday will leave an outflow boundary somewhere across the area with hot and very humid conditions occurring south of this boundary. Like this afternoon and evening, sufficient shear and instability support multicells with damaging winds and heavy rainfall as the main hazards. For now, kept the highest rain chances near and east of I-35. Not all areas will receive rainfall. High temperatures on Sunday may be a bit tricky due to cloud cover and outflow boundary location. Used a model blend. Heat indices could approach 105 degrees/Heat Advisory criteria south of the outflow boundary mainly across southern Oklahoma and north Texas. Held off with issuing a Heat Advisory for now due to the mentioned uncertainties. Independence Day (Monday), mainly rainfree and seasonably hot weather can be expected. Kept 20 percent chances for storms over southern Oklahoma, but appears subsidence behind the departing mid level disturbance that will affect the area on Sunday should prevent storms from forming. Similar to Sunday, heat indices could approach 105 degrees mainly over southern Oklahoma and western north Texas. Monday night through next Saturday, hot weather will be the rule during this time frame with decreasing rain chances. Heat headlines may be necessary. Increasing mid level temperatures should allow for stronger capping. Thus, lowered rain chances from the previous forecast. Cannot completely rule out rain at times during this time frame as the center of the mid/upper ridge may be just southwest of Oklahoma and north Texas and with a few weak disturbances coming off the High Plains, however widespread rainfall seems unlikely. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 93 70 91 / 20 50 50 10 Hobart OK 75 97 70 96 / 20 30 20 10 Wichita Falls TX 78 99 74 98 / 10 30 40 20 Gage OK 68 86 65 94 / 60 20 10 10 Ponca City OK 70 86 66 89 / 70 50 40 10 Durant OK 78 94 74 94 / 10 20 50 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 06/11/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SAT JUL 2 2016 OKZ004>048-050>052-TXZ083>090-031730- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1230 PM CDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS PORTIONS OF NORTHERN OKLAHOMA. LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM NEAR BUFFALO... TO WOODWARD... TO MEDFORD... TO PONCA CITY OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND IS NORTH OF A LINE FROM NEAR ERICK... TO WATONGA... TO NEAR STILLWATER OKLAHOMA. TIMING... SEVERE THUNDERSTORMS MAY AFFECT NORTHWEST OKLAHOMA AFTER 3 PM TODAY AND WILL BE POSSIBLE THROUGH 3 AM TONIGHT ACROSS NORTHERN OKLAHOMA. IMPACTS... DAMAGING WIND GUSTS BETWEEN 60 TO 70 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING WILL ALSO BE A HAZARD. DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON WITH THE APPROACH OF A MID-LEVEL TROUGH. THESE STORMS MAY IMPACT NORTHWEST OKLAHOMA LATER THIS AFTERNOON INTO THE EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO AND WESTERN KANSAS. THESE STORMS MAY ORGANIZE INTO A MCS OR INTO LINE SEGMENTS...WHICH COULD IMPACT NORTHERN OKLAHOMA LATER TONIGHT. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHERN OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY FOR PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA. THE SLIGHT RISK IS EAST OF A LINE FROM GUTHRIE... TO ANADARKO... TO ATOKA OKLAHOMA. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING WILL BE THE PRIMARY HAZARDS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DAILY MONDAY THROUGH FRIDAY...HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MAHALE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT SAT JUL 2 2016
OKZ036-TXZ083>085-087-030000-
JACKSON OK-WILBARGER TX-KNOX TX-HARDEMAN TX-FOARD TX-
634 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...WESTERN
WILBARGER...NORTHERN KNOX...SOUTHEASTERN HARDEMAN AND FOARD COUNTIES
UNTIL 700 PM CDT...
AT 631 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES SOUTH OF ELDORADO TO NEAR MARGARET TO 7 MILES WEST OF
BENJAMIN...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERNON...QUANAH...CROWELL...BENJAMIN...CHILLICOTHE...ELMER...
TRUSCOTT...LOCKETT...MARGARET...FARGO...MEDICINE MOUND...ODELL...
THALIA...GILLILAND...RAYLAND...HESS AND COPPER BREAKS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3400 9987 3442 9978 3452 9927 3421 9926
3383 9947 3383 9948 3381 9948 3362 9958
3354 9999 3376 10000
TIME...MOT...LOC 2331Z 246DEG 28KT 3439 9968 3406 9968 3360 9993
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT JUL 2 2016
OKZ034>037-TXZ083-085-030030-
GREER OK-TILLMAN OK-KIOWA OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
702 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREER...NORTHWESTERN
TILLMAN...WESTERN KIOWA...JACKSON...NORTHWESTERN WILBARGER AND EAST
CENTRAL HARDEMAN COUNTIES UNTIL 730 PM CDT...
AT 701 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GRANITE
TO 4 MILES WEST OF HUMPHREYS TO 4 MILES SOUTH OF ODELL...MOVING EAST
AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
ALTUS...TIPTON...BLAIR...CHILLICOTHE...OLUSTEE...LONE WOLF...
MARTHA...ELMER...HEADRICK...FRIENDSHIP...HUMPHREYS...
ALTUS AIR FORCE BASE...FARGO...ODELL...WARREN...HESTER...
ALTUS-LUGERT LAKE AND HESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS THAT ARE ON ALTUS-LUGERT LAKE...BE PREPARED FOR STRONG WIND
GUSTS FROM THE WEST.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3504 9914 3459 9901 3424 9917 3422 9960
3452 9951 3482 9956
TIME...MOT...LOC 0001Z 266DEG 20KT 3488 9937 3456 9931 3429 9944
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SAT JUL 2 2016
TXZ084-085-087-088-030030-
WILBARGER TX-KNOX TX-BAYLOR TX-FOARD TX-
704 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILBARGER...CENTRAL
KNOX...NORTHWESTERN BAYLOR AND SOUTHEASTERN FOARD COUNTIES UNTIL 730
PM CDT...
AT 701 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
THALIA TO NEAR GILLILAND TO 11 MILES WEST OF BENJAMIN...MOVING EAST
AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
BENJAMIN...RED SPRINGS...VERA...RHINELAND AND GILLILAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3358 9999 3370 9977 3395 9962 3406 9929
3364 9933 3345 9976 3349 9999
TIME...MOT...LOC 0001Z 278DEG 20KT 3392 9960 3369 9971 3354 9999
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT SAT JUL 2 2016
OKZ004-030100-
HARPER OK-
714 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
800 PM CDT...
AT 709 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY WINDS EXTENDED
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF BUFFALO TO 8 MILES
NORTHEAST OF ROSSTON TO NEAR GATE...MOVING SOUTHEAST AT 5 TO 10 MPH.
NO STORMS ARE NEAR THIS WIND SHIFT BUT STRONG AND SEVERE STORMS OVER
THE OKLAHOMA PANHANDLE MAY APPROACH HARPER COUNTY AFTER 8 PM.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3699 9944 3677 9965 3679 10000 3699 10000
3700 9999 3700 9990
TIME...MOT...LOC 0009Z 293DEG 11KT 3699 9960 3688 9980 3686 10005
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SAT JUL 2 2016
OKZ022-034>038-TXZ083>088-030115-
COMANCHE OK-GREER OK-TILLMAN OK-KIOWA OK-JACKSON OK-WASHITA OK-
WILBARGER TX-KNOX TX-BAYLOR TX-HARDEMAN TX-WICHITA TX-FOARD TX-
731 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...
SOUTHEASTERN GREER...TILLMAN...KIOWA...EASTERN JACKSON...SOUTH
CENTRAL WASHITA...WILBARGER...KNOX...WESTERN BAYLOR...SOUTHEASTERN
HARDEMAN...NORTHWESTERN WICHITA AND SOUTHEASTERN FOARD COUNTIES UNTIL
815 PM CDT...
AT 727 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF LONE WOLF TO NEAR HEADRICK TO NEAR LOCKETT TO 10
MILES NORTHWEST OF KNOX CITY...MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ALTUS...VERNON...FREDERICK...HOBART...SEYMOUR...MUNDAY...KNOX CITY...
CROWELL...BENJAMIN...ELECTRA...GRANITE...SNYDER...TIPTON...BLAIR...
CHILLICOTHE...OLUSTEE...LONE WOLF...MOUNTAIN PARK...INDIAHOMA AND
DAVIDSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ANYONE OUTDOORS...INCLUDING BOATERS ON AREA LAKES...BE PREPARED FOR
STRONG WIND GUSTS FROM THE WEST AND FREQUENT CLOUD TO GROUND
LIGHTNING.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3340 9999 3374 9999 3408 9966 3465 9940
3500 9939 3522 9895 3491 9868 3417 9882
3340 9939
TIME...MOT...LOC 0027Z 260DEG 25KT 3503 9919 3466 9916 3410 9933 3351
9996
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SAT JUL 2 2016
OKZ004-030115-
HARPER OK-
749 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
815 PM CDT...
AT 746 PM CDT...STRONG AND SEVERE THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF ENGLEWOOD TO 5 MILES EAST OF
BEAVER...MOVING EAST AT 25 MPH. IF STORM INTENSITY IS MAINTAINED...
A SEVERE THUNDERSTORM WARNING WILL BE ISSUED FOR HARPER COUNTY SOON.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
BUFFALO AND ROSSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3700 9946 3699 9944 3677 9966 3675 10000
3700 10000
TIME...MOT...LOC 0046Z 261DEG 24KT 3700 10005 3680 10042
11The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642971, 642972.